Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 285, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 6, 2020, 8:57 PM EDT for Taliaferro County, Warren County, Wilkes County, Georgia. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2020, 8:57 PM EDT (00:57 UTC)
- Expired
- Aug 6, 2020, 9:29 PM EDT
- In force
- 32 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Taliaferro County, GA, Warren County, GA, Wilkes County, GA
The radar
The Robins AFB radar (KJGX), 101 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 9:03 PM EDT | TSTM WND DMG | 1 W Barnett, GA | TREE DOWNED ONTO THE INTERSTATE ON I-20 EASTBOUND AT MILE MARKER 152.5 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 305 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1824 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
092
WUUS52 KFFC 070057
SVRFFC
GAC265-301-317-070145-
/O.NEW.KFFC.SV.W.0285.200807T0057Z-200807T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
857 PM EDT Thu Aug 6 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northwestern Warren County in east central Georgia...
Central Taliaferro County in east central Georgia...
South central Wilkes County in east central Georgia...
* Until 945 PM EDT.
* At 857 PM EDT, a severe thunderstorm was located over Powelton, or
7 miles south of Crawfordville, moving north at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Crawfordville, Sharon, Ficklin, Barnett, Lundberg, Raytown and
Sandy Cross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3339 8282 3339 8283 3340 8283 3341 8282
3341 8283 3343 8283 3344 8287 3344 8291
3365 8288 3369 8275 3360 8268
TIME...MOT...LOC 0057Z 200DEG 22KT 3345 8285
HAIL...0.75IN
WIND...60MPH
$$1 follow-up statement
711
WWUS52 KFFC 070129
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
929 PM EDT Thu Aug 6 2020
GAC265-301-317-070139-
/O.CAN.KFFC.SV.W.0285.000000T0000Z-200807T0145Z/
Warren GA-Taliaferro GA-Wilkes GA-
929 PM EDT Thu Aug 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WARREN...CENTRAL
TALIAFERRO AND SOUTH CENTRAL WILKES COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3339 8282 3339 8283 3340 8283 3341 8282
3341 8283 3343 8283 3344 8287 3344 8291
3365 8288 3369 8275 3360 8268
TIME...MOT...LOC 0128Z 200DEG 22KT 3364 8277
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:51 PM EDT, 6 hours 6 minutes earlier.
Area forecast discussion, Aug 6, 2:51 PM EDT, 6 hours 6 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 251 PM EDT Thu Aug 6 2020 .SHORT TERM /Tonight through Friday Night/... Convection a bit more sparse this afternoon, and confined mainly to the far north so far. Should see coverage increase areawide, but still remain isolated to scattered most areas. Marginal risk for severe storms across the north in closer proximity to the upper trough across the Tennessee/Ohio Valley and where instability is a bit higher. Still likely to see some strong storms and cannot rule out a few isolated damaging wind gusts elsewhere. Convection expected to wane through the overnight hours but atmosphere would support an isolated shower or brief thunderstorm through most of the overnight period. Upper pattern beginning to shift some through the period as upper ridging over the western Atlantic and the southern plains build westward and eastward respectively squeezing the upper trough further north. Still ample moisture and instability for diurnal convection tomorrow afternoon and evening. Temperatures also remain at or a bit above normal. Heat index values will rise into the upper 90s/lower 100s across most of the area again Friday, but should remain below advisory levels. 20 .LONG TERM /Saturday through Thursday/... Fairly typical summertime pattern for the extended portion of the forecast. An old frontal boundary across south-central/south GA will continue to meander across central portions of Georgia through early next week before dissipating. Near normal temps/humidity for this time of year will lead to the afternoon/evening development of showers and thunderstorms. The old frontal boundary may provide for some focus, providing for slightly higher pops in it's vicinity. Even though temps in the upper 90s are likely through the weekend, models are progging some drying out at the surface (likely due to deep mixing). This means heat index/apparent t values should remain under critical thresholds. NListemaa && .AVIATION... 18Z Update... VFR conditions are expected to predominate across the forecast area through the majority of the forecast period outside of isolated to scattered convection. Will see some local to scattered MVFR or lower conditions 06Z-14Z. Best chances for any impacts at the TAF sites would be KAHN and briefly at KMCN. Best convective coverage will be between 20Z and 02Z, although an isolated shower or thunderstorm is possible at any time. Winds remain somewhat variable in direction, but should be predominately southwest to northwest at 4-8kt, diminishing to 2-5kt after 00Z. //ATL Confidence...18Z Update... Medium to high all elements. 20 && .PRELIMINARY POINT TEMPS/POPS... Athens 70 91 69 94 / 40 50 30 20 Atlanta 73 90 72 93 / 30 30 20 10 Blairsville 64 83 62 86 / 60 40 30 20 Cartersville 71 91 68 94 / 40 30 20 10 Columbus 72 95 73 97 / 20 30 20 10 Gainesville 69 89 69 91 / 50 40 30 10 Macon 71 94 72 96 / 20 40 30 20 Rome 71 92 69 94 / 40 30 20 10 Peachtree City 71 91 70 93 / 30 30 20 10 Vidalia 73 95 74 96 / 40 60 40 40 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...20 LONG TERM....NListemaa AVIATION...20
Hazardous weather outlook, Aug 6, 10:10 AM EDT, 10 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1010 AM EDT Thu Aug 6 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-071015- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1010 AM EDT Thu Aug 6 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are expected across north and central Georgia this afternoon and evening, mainly between 3 PM and 9 PM. A few storms may become strong to briefly severe. Damaging wind gusts, frequent lightning, and locally heavy rainfall will be possible with any severe storms that occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Scattered thunderstorms are possible each day from Friday through Wednesday, mainly in the afternoon and evening hours. A few storms each day could become strong to briefly severe, capable of producing damaging wind gusts, frequent lightning, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Local storm report, Aug 6, 7:39 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
739 PM EDT THU AUG 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 1 NE BRIDGEMILL 34.19N 84.54W
08/06/2020 CHEROKEE GA EMERGENCY MNGR
AMMENDED FROM PREVIOUS LSR: AT LEAST 10 TREES DOWN WITH
ISOLATED DAMAGE TO SOME HOUSE ROOFING SW OF CANTON IN
THE AREA AROUND BELLS FERRY RD
&&
CORRECTED REMARKS
EVENT NUMBER FFC2001064
THIEMSpecial weather statement, Aug 6, 7:42 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
742 PM EDT Thu Aug 6 2020
GAZ049-050-070015-
Morgan GA-Greene GA-
742 PM EDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN AND NORTHWESTERN GREENE
COUNTIES UNTIL 815 PM EDT...
At 742 PM EDT...a strong thunderstorm was near Madison...moving east
at 5 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Madison, Buckhead, Greshamville and Wrayswood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3357 8322 3351 8346 3359 8354 3368 8344
3373 8319 3372 8318
TIME...MOT...LOC 2342Z 263DEG 6KT 3354 8345
WIND...40MPHLocal storm report, Aug 6, 7:44 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
744 PM EDT THU AUG 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 1 W BUFFINGTON 34.24N 84.44W
08/06/2020 CHEROKEE GA PUBLIC
APPROX HALF A DOZEN TREES DOWN ABOUT 1 MILE EAST OF
CANTON CENTER, JUST OFF HWY 20.
&&
EVENT NUMBER FFC2001065
THIEMLocal storm report, Aug 6, 7:48 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
748 PM EDT THU AUG 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 1 NW SUTALLEE 34.23N 84.63W
08/06/2020 CHEROKEE GA EMERGENCY MNGR
TREES DOWN NW OF SUTALLEE ON SUTALLEE RIDGE TRAIL
&&
EVENT NUMBER FFC2001066
THIEMSpecial weather statement, Aug 6, 7:57 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Peachtree City GA
757 PM EDT Thu Aug 6 2020
GAZ076-070015-
Jefferson GA-
757 PM EDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY UNTIL
815 PM EDT...
At 757 PM EDT...a strong thunderstorm was near Matthews, or 12 miles
southwest of Grovetown...moving east at 5 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
This storm will remain over mainly rural areas of north central
Jefferson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3325 8240 3329 8241 3331 8238 3331 8234
3330 8231 3327 8228
TIME...MOT...LOC 2357Z 262DEG 5KT 3330 8233
WIND...40MPHSpecial weather statement, Aug 6, 8:41 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
841 PM EDT Thu Aug 6 2020
GAZ061-070100-
Hancock GA-
841 PM EDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HANCOCK COUNTY UNTIL
900 PM EDT...
At 841 PM EDT...a strong thunderstorm was near Culverton, or 7 miles
northeast of Sparta...moving northeast at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Powelton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3332 8287 3334 8294 3343 8294 3343 8285
3340 8283 3339 8283 3339 8282 3337 8282
3336 8281
TIME...MOT...LOC 0041Z 204DEG 7KT 3336 8289
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:41 PM EDT | Special Weather Statement | FFC | Hancock | 19 min |
| Aug 6, 9:06 PM EDT | Special Weather Statement | FFC | Hancock | 24 min |
| Aug 6, 11:47 PM EDT | Special Weather Statement | FFC | Taylor | 28 min |
| Aug 7, 12:13 AM EDT | Special Weather Statement | FFC | Taylor | 32 min |
| Aug 7, 4:34 PM EDT | Special Weather Statement | FFC | Union | 56 min |
| Aug 7, 5:51 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel, Jefferson, Johnson | 39 min |
| Aug 7, 6:24 PM EDT | Special Weather Statement | FFC | Jasper, Putnam | 36 min |
| Aug 7, 6:47 PM EDT | Special Weather Statement | FFC | Emanuel, Johnson | 58 min |
| Aug 7, 6:53 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Morgan, Putnam | 52 min |
| Aug 7, 7:02 PM EDT | Flash Flood Warning | FFC | Emanuel | 5 hr |
| Aug 7, 7:11 PM EDT | Special Weather Statement | FFC | Barrow | 34 min |
| Aug 7, 7:47 PM EDT | Severe Thunderstorm Warning | FFC | Barrow, Clarke, Jackson, Madison, Oconee | 32 min |
| Aug 7, 7:53 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Oglethorpe, Taliaferro, Wilkes | 26 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.